Ohio, 2014

Hail in Ohio, May 28, 2014

May 28, 2014 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed ahead of a frontal boundary. Some of these storms were capable of producing sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed ahead of a frontal boundary. Some of these storms were capable of producing sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 12:22 PM EST, 41 minutes earlier.

Area forecast discussion, May 28, 12:22 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
122 PM EDT WED MAY 28 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL WORK INTO THE AREA TODAY AND REMAIN NEAR
THE AREA THROUGH THURSDAY. THIS FEATURE WILL WORK SOUTH OF THE
REGION THURSDAY EVENING. HIGH PRESSURE WILL THEN MOVE INTO THE
AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SPLIT MID LEVEL FLOW THE WITH UPPER LOW OVER NE TX AND WEAKNESS
OVER UPR MS VLY AHD OF RIDGE FROM THE ROCKIES INTO THE NRN PLAINS.
WEAK WESTERLY MID LEVEL FLOW TO BECOME NWRLY IN THE NEXT 24 HOURS
ACRS THE OHIO VALLEY. LATEST SFC MAP SHOWS W-E ORIENTED FRONTAL
BOUNDARY ACRS THE SRN GREAT LAKES. THIS FRONT OVER NRN OHIO TO SAG
SLOWLY SOUTH INTO CENTRAL OHIO THIS AFTN AND THEN SOUTH OF THE
OHIO RIVER OVERNIGHT. ILN/S 12Z SOUNDING SHOWS A CONVECTIVE TEMPERATURE
OF 84 DEGREES. EXPECT SIMILAR SITUATION TO YDA WITH AIRMASS STORMS
DEVELOPING ACRS THE SOUTH AS MORE NUMEROUS STORMS DEVELOP ACRS
CENTRAL OHIO CLOSER TO THE FRONTAL BOUNDARY.

DUE TO THE LIGHT FLOW THESE STORMS WILL HAVE SLOW MOVEMENT AND THEREFORE
THE POTENTIAL FOR LOCALIZED FLOODING WILL EXIST. A FEW STORMS COULD
APPROACH SEVERE LIMITS TODAY WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS. WILL CONTINUE CURRENT HWO WITH THE MENTION OF
THESE THREATS.

TEMPS WILL BE WARM WITH HIGHS GENERALLY IN THE LOWER 80S NORTH WHERE
CLOUDS AND STORMS ARE MORE NUMEROUS TO THE MIDDLE 80S SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE FRONTAL BOUNDARY WILL REMAIN NEAR THE FA THROUGH THURSDAY
BEFORE MOVING SOUTH OF THE AREA THURSDAY EVENING. THIS FEATURE
WILL KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH EARLY
THURSDAY EVENING. HIGH PRESSURE WILL WORK INTO THE AREA FOR FRIDAY
ALLOWING FOR DRY CONDITIONS.

THE STORM MOVEMENT WILL ONCE AGAIN BE RELATIVELY SLOW ON THURSDAY.
DUE TO THIS CONTINUED TO MENTION THE FLOODING THREAT IN THE HWO.
ALSO ADDED IN THE ISOLATED SEVERE THREAT WORDING INTO THE THURSDAY
PORTION OF THE HWO AS WELL. MODELS WERE IN DECENT AGREEMENT ON THE
MAIN FEATURES AND THEREFORE WENT WITH A BLEND. HIGH TEMPERATURES
WILL BE SLIGHTLY ABOVE NORMAL DURING THIS TIME.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
NORTH WINDS WILL TURN EAST BY SATURDAY AS THE SURFACE HIGH
SETTLES OVER THE CANADA/US BORDER AND NOSES INTO THE NORTHEASTERN
OHIO VALLEY. FLOW DOES NOT TURN SOUTH UNTIL LATER SUNDAY AND WILL
THEN MARK A RETURN TO WARMER AND MORE MOIST AIR. THE NEXT THREAT
FOR RAIN WILL OCCUR MONDAY AS THE SOUTHWEST WINDS PUSH MORE MOIST
AIR INTO THE REGION AND CONTINUE THROUGH NEXT WEEK. AN EVER-
INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS WILL INCREASE WITH
THE TEMPERATURES AND MOISTURE FOR NEXT WEEK.

TEMPERATURES WILL GENERALLY BE IN THE UPPER 70S TO LOWER 80S THROUGH
THE PERIOD WITH SEASONABLY COOL OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP IN THE UNSTABLE AIRMASS
AHEAD OF A SLOW SOUTHWARD MOVING FRONT. BEST COVERAGE OF STORMS
WILL OCCUR INVOF THE EAST-WEST FRONT THAT WILL SAG SOUTH INTO THE
KCMH/KLCK AREAS EARLY THIS AFTN AND TO KCVG/KLUK AREAS BY EVENING.
THERE IS A LOW POTENTIAL FOR STORMS TO CONTINUE SEVERAL HOURS
AFTER THE BOUNDARY PASSES INTO THE EVENING. HAVE TEMPO GROUPS FOR A
3 TO 4 HOUR WINDOW WHEN CONVECTION IS MOST LIKELY AT EACH SITE.
EXPECT ALL TAF SITES TO SEE RAINFALL TODAY...SO MIST/FOG WILL BE
MORE WIDESPREAD AFTER 06Z TONIGHT. A PERIOD OF MVFR CIGS WILL ALSO
BE POSSIBLE EARLY ON THURSDAY IN THE POST FRONTAL AIRMASS. RE-
DEVELOPMENT OF STORMS WILL BE POSSIBLE ON THURSDAY WITH THE BEST
POTENTIAL ACRS THE SOUTH CLOSER TO THE FRONTAL BOUNDARY. SO HAVE
INCLUDED A MENTION AT KCVG/KLUK AND KEPT THE REMAINDER OF THE TAF
SITES DRY.

OUTLOOK...MVFR VISIBILITIES POSSIBLE THURSDAY NIGHT/FRIDAY
MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...AR
SHORT TERM...NOVAK
LONG TERM...FRANKS
AVIATION...AR
Hazardous weather outlook, May 28, 3:16 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
416 AM EDT WED MAY 28 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
416 AM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY
RAINFALL TO SOME LOCATIONS. MINOR FLOODING WILL BE POSSIBLE. IN
ADDITION A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLOW MOVING SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY
RAINFALL TO SOME LOCATIONS ON THURSDAY. MINOR FLOODING
WILL BE POSSIBLE. IN ADDITION A FEW OF THE STORMS MAY APPROACH
SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 12:28 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
128 PM EDT WED MAY 28 2014

OHZ045-046-052-054>056-281815-
CHAMPAIGN OH-DELAWARE OH-FRANKLIN OH-LICKING OH-MADISON OH-UNION OH-
128 PM EDT WED MAY 28 2014

...SCATTERED STRONG THUNDERSTORMS THROUGH 215 PM EDT...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
CENTRAL OHIO THROUGH 215 PM.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

STORM MOTION OF ONLY 10 TO 15 MPH MEANS LOCALIZED RUNOFF ISSUES AND
MINOR FLOODING OF POORLY DRAINED AREAS WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW ALBANY AND
PATASKALA.

ALSO...CENTER VILLAGE...SUMMIT
STATION...JERSEY...HARTFORD...JOHNSTOWN...BEECHWOOD TRAILS AND
ALEXANDRIA MAY BE AFFECTED BY THESE STORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF ANY OF THESE STORMS
BECOMES STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4051 8324 4045 8324 4044 8302 4042 8301
      4042 8293 4036 8292 4035 8275 4028 8274
      4027 8255 3996 8256 4012 8356 4050 8352

BINAU

The radar

The Cincinnati radar (KILN), 120 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Delaware

When
May 28, 1:03 PM EST to 1:07 PM EST
Where
Delaware County, 0.53 mi W of Center Vlg
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.170, -82.810

Hail, Brown

When
May 28, 5:48 PM EST to 5:52 PM EST
Where
Brown County, 1.48 mi SSE of Locust Ridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -84.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518424, 518425.